Alert archive / New York / Special Weather Statements in 2021
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Sep 8, 2021, 7:12 AM EDT for Erie County, New York. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2021, 7:12 AM EDT (11:12 UTC)
- Expired
- Sep 8, 2021, 8:15 AM EDT
- In force
- 63 min
- Issued by
- NWS Buffalo, NY
- Hail
- 0.00 in
- Wind
- 30
County Erie County, NY
The radar
The Buffalo radar (KBUF), 5 km from the middle of the area, began a volume at 11:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 11.2 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 146 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1665 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
747
WWUS81 KBUF 081112
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
712 AM EDT Wed Sep 8 2021
NYZ001-010-081215-
Niagara NY-Northern Erie NY-
712 AM EDT Wed Sep 8 2021
...Thunderstorms will impact portions of northeastern Erie and
southeastern Niagara Counties through 815 AM EDT...
At 709 AM EDT, Doppler radar was tracking a line of thunderstorms
over Lake Erie and the Buffalo Northtowns, moving northeast at 55
mph. These storms will continue to produce downpours across the
Buffalo Metro area through the morning commute.
HAZARD...Winds in excess of 30 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Heavy rains could cause minor flooding
in poor drainage areas.
Locations impacted include...
Buffalo Metro Area, Grand Island, Pendleton, and Akron.
This includes Interstate 90 between exits 54 and 49 and Interstate
190 in downtown Buffalo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4323 7846 4296 7847 4278 7892 4284 7893
4292 7890 4296 7893 4296 7896 4298 7899
TIME...MOT...LOC 1109Z 240DEG 49KT 4296 7883
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
HitchcockWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Sep 8, 5:18 AM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Sep 8, 5:18 AM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
518 AM EDT Wed Sep 8 2021
.SYNOPSIS...
A cold front will cross the eastern Great Lakes with a line of
showers and thunderstorms today. A few storms may contain brief
heavy downpours and gusty winds. Cooler weather will then move back
into the Great Lakes tonight through Friday with a chance of some
showers.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Sfc analysis shows the cold front just to our west with a line of
convection marching eastward towards WNY. CAMs show the front and
convection entering WNY between 09Z-10Z then sweeping east across
the CWA reaching our far eastern counties by this afternoon.
Due to the unfavorable arrival across WNY the SVR weather threat has
and will remain somewhat muted this morning. Still could see a few
storms with the front produce very heavy rain and gusty winds given
the modest low level flow of 40 knots just off the deck per the VAD
wind profile.
Later on today enough instability will again build to our east
across CNY. This should allow for storms to strengthen during the
early to mid afternoon on the eastern edge of our CWA and then head
east from there. These storms will have a better chance to produce
gusty winds and brief heavy downpours. SPC has highlighted this area
in a Marginal Risk, as strong deep layer shear and linear forcing
may support isolated damaging wind risk with any short line
segments.
Behind the front skies will likely clear out quickly with a period
of sunshine expected across WNY. With that said, CAMS again hint or
try to fire a few storms in the late afternoon along the Chautauqua
Ridge and Niagara Peninsula.
Otherwise, with sunshine returning mixing heights will expand and
with a decent LLJ overhead, afternoon gusts to the northeast of the
Lakes of 20 to 30 mph will be likely.
Tonight, with CAA ongoing and H850T falling across the eastern Great
Lakes some lake effect rain showers will be possible east of the
lakes. With lake waters ranging between 71-74F and the
aforementioned cooler air mass filtering in aloft, over-lake
instability will likely support a few embedded rumbles of thunder
within the stronger cells. Otherwise, dry conditions will be present
outside of the lake effect rain showers with lows found in the 50s
areawide by early Thursday morning.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Upper level trough and associated cold pool will be over the Great
Lakes Thursday. Surface low will rotate north into northern Quebec
while additional waves of vorticity rotate through the trough into
the region. Lake induced rain showers early in the day will
transition to more diurnally driven scattered shower activity
with diurnal heating leading to steepening low level lapse rates.
Temperatures reaching the lower to mid 60s across the higher
terrain to the lower 70s on the lake plains.
The low level flow becoming more northwesterly Thursday night with
lake effect shower activity redeveloping southeast of the lakes,
with better moisture allowing for little more pronounced activity
off Lake Ontario. Elsewhere largely dry weather will prevail.
Any showers will then come to an end from west to east on Friday as
ridging and drier air builds across the region, with the dry
conditions then continuing right through Friday night.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Mainly dry conditions expected to continue through Saturday. As
surface high pressure drifts off the Mid Atlantic coast Saturday
night, a weak cold front extending from an upper level trough moving
west across James Bay will begin to approach from the northwest. A
weak shortwave passing over the North Country out ahead of the front
may allow a few showers to clip the area overnight. Low-end rain
chances and a bit more cloud cover for Sunday and Sunday night as
the front crosses the area before stalling to our south across PA.
Weak surface wave passing over the frontal boundary Monday may allow
for some spotty shower activity through the day, mainly south of
Lake Ontario in closer proximity to the boundary. Increased rain
chances then return for Tuesday as another upper level trough
approaches from the west and begins lifting the boundary back north
as a warm front.
&&
.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
Next round of convection will be with the cold front which is just
to our west and is expected to enter WNY between 09Z-10Z then
progress east. Showers and storms with the front will likely bring
brief reductions at terminals with potential for MVFR/IFR
conditions.
Also of concern will be winds. A strong LLJ of 40 knots between 2
and 3K feet will generate southwest winds sustained around 15 to 20
knots and gusting 20 to 30 knots through the TAF cycle. The
strongest winds will be to the northeast of Lake Erie and Lake
Ontario today.
Tonight, VFR anticipated at most terminals. However, lake induced
showers may bring about brief reductions to terminals just east of
the lakes overnight (mainly KJHW and KART).
Outlook...
Thursday and Friday...VFR/MVFR with scattered showers at times.
Saturday...VFR.
Sunday...Mainly VFR with a chance of showers.
&&
.MARINE...
Low pressure will move from just north of Lake Superior to near the
southern tip of James Bay by this afternoon, with a trailing cold
front crossing the eastern Great Lakes today. Southerly winds will
increase and then remain elevated, producing Small Craft Advisory
conditions on Lakes Erie and Ontario. Wind and wave action will also
support strong currents and dangerous swim conditons, Beach Hazard
Statement go into effect this morning through this evening for Lake
Erie beaches.
Tonight, winds will diminish somewhat but still produce very choppy,
to near small craft conditions. The other concern, with lake waters
ranging between 71-74F and the aforementioned cooler air mass
filtering in aloft, over-lake instability will likely support a few
embedded rumbles of thunder within the stronger cells and even
waterspouts through the day Thursday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement through this evening for NYZ010-019-
085.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ020-
040-041.
Small Craft Advisory until 11 PM EDT this evening for
LOZ045.
&&
SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...JJR/TMA
LONG TERM...PP
AVIATION...AR
MARINE...ARHazardous weather outlook, Sep 8, 5:15 AM EDT, 1 hour 57 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 515 AM EDT Wed Sep 8 2021 NYZ001>008-011>014-020-021-090915- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Genesee-Wyoming-Livingston-Ontario-Cattaraugus-Allegany- 515 AM EDT Wed Sep 8 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010-019-085-090915- Northern Erie-Chautauqua-Southern Erie- 515 AM EDT Wed Sep 8 2021 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-090915- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 515 AM EDT Wed Sep 8 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. Waterspouts are possible on both Lake Erie and Lake Ontario tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Waterspouts are possible on both Lake Erie and Lake Ontario Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Sep 8, 5:11 AM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Buffalo NY
511 AM EDT Wed Sep 8 2021
NYZ001-010-081015-
Niagara NY-Northern Erie NY-
511 AM EDT Wed Sep 8 2021
...Strong thunderstorms will impact portions of northeastern Erie and
Niagara Counties through 615 AM EDT...
At 511 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Newfane to 26 miles southwest
of Niagara Falls. Movement was east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Buffalo, Cheektowaga, Niagara Falls, North Tonawanda, Clarence,
Lockport, Kenmore, Depew, Tonawanda, Amherst, Lancaster,
Williamsville, Grand Island, Newfane, Pendleton, Akron, Lewiston,
Alden, Youngstown and Middleport.
This includes Interstate 90 between exits 51 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4311 7906 4312 7907 4314 7904 4317 7905
4325 7906 4332 7899 4340 7862 4341 7847
4290 7848 4294 7892 4296 7893 4296 7896
4298 7901 4302 7902 4306 7900 4308 7908
TIME...MOT...LOC 0911Z 271DEG 23KT 4328 7886 4288 7948
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TMASpecial weather statement, Sep 8, 5:58 AM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Buffalo NY
558 AM EDT Wed Sep 8 2021
NYZ002-081030-
Orleans NY-
558 AM EDT Wed Sep 8 2021
...A strong thunderstorm will impact portions of Orleans County
through 630 AM EDT...
At 557 AM EDT, Doppler radar was tracking a strong thunderstorm over
Middleport, or near Medina, moving east at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Medina, Albion, Holley, Waterport, Lakeside Beach State Park, Point
Breeze, Kent, Ridgeway, Shelby, Clarendon, Gaines, Kendall,
Lyndonville, Fancher, Barre Center, Knowlesville and Millville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4341 7849 4340 7800 4314 7800 4314 7846
4337 7846 4338 7849
TIME...MOT...LOC 0957Z 255DEG 48KT 4324 7850
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TMASpecial weather statement, Sep 8, 7:12 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
712 AM EDT Wed Sep 8 2021
NYZ001-010-081215-
Niagara NY-Northern Erie NY-
712 AM EDT Wed Sep 8 2021
...Thunderstorms will impact portions of northeastern Erie and
southeastern Niagara Counties through 815 AM EDT...
At 709 AM EDT, Doppler radar was tracking a line of thunderstorms
over Lake Erie and the Buffalo Northtowns, moving northeast at 55
mph. These storms will continue to produce downpours across the
Buffalo Metro area through the morning commute.
HAZARD...Winds in excess of 30 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Heavy rains could cause minor flooding
in poor drainage areas.
Locations impacted include...
Buffalo Metro Area, Grand Island, Pendleton, and Akron.
This includes Interstate 90 between exits 54 and 49 and Interstate
190 in downtown Buffalo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4323 7846 4296 7847 4278 7892 4284 7893
4292 7890 4296 7893 4296 7896 4298 7899
TIME...MOT...LOC 1109Z 240DEG 49KT 4296 7883
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
HitchcockThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 10:44 PM EDT | Special Marine Warning | BUF | 61 min | |
| Sep 7, 11:02 PM EDT | Special Weather Statement | BUF | Niagara | 28 min |
| Sep 8, 12:41 AM EDT | Special Weather Statement | BUF | Niagara | 49 min |
| Sep 8, 4:10 AM EDT | Beach Hazards Statement | BUF | Chautauqua, Erie | 19 hr |
| Sep 8, 5:11 AM EDT | Special Weather Statement | BUF | Niagara | 64 min |
| Sep 8, 5:27 AM EDT | Special Marine Warning | BUF | 33 min | |
| Sep 8, 5:58 AM EDT | Special Weather Statement | BUF | Orleans | 32 min |
Nearby
Special Weather Statements in New York, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.